I just received this vaccine on Friday and have had extremely high blood sugars. Today I had a fasting blood sugar of 260. Has anyone who was given a flu shot experienced that what I am experiencing. I do have Dawn Phenomenon and my fasting blood sugars range in the 180's which I am not happy about and do everything when eating at night not to have a high in the morning.. I read in the Type 1 forum that some people who received the vaccine had highs as well. Any help would be appreciated
A vaccine typically works by triggering your body's immune system to fight the infection. You can read more about the vaccine in the prescribing information. The flu vaccine uses a inactivated form of the flu virus, but it can still make you sick. Up to 25% of people taking the vaccine will suffer some sort of sick feeling; headache, stomach ache or even fever. So, it is natural to have higher blood sugars and need to do corrections, just like being sick.
A blood sugar in the high 200s is of concern. If your blood sugar does not start to come down soon, you should probably see your doctor. Since you are only on oral medication, your basic options to lower your blood sugar are really to stop eating and exercise, but when your blood sugar is over 250 mg/dl, even exercise can become problematic. And it would not be inappropriate to ask your doctor for a sample of a basal insulin to help you get your fasting blood sugars normalized (above and beyond your current situation).
Thank you Brian for responding to my post so quickly. You have put me at ease. Just knowing that the blood sugars are high because of the vaccine gives me hope that this too will pass. I take Janumet and Glimpiride and took both around 7:30 am. My blood sugar is now at 135. The meds do work. Had it stayed in the high 200's I would have called my doctor. Having Dawn Phenomenon does not help either. I have tried everything, apple cider vinegar tabs, really watching my carbs at dinner time and still have the Dawn Phenomenon. Again, thanks for your quick response to my question.